The EMS Publishing House is now EMS Press and has its new home at ems.press.

Please find all EMS Press journals and articles on the new platform.

Commentarii Mathematici Helvetici


Full-Text PDF (281 KB) | Metadata | Table of Contents | CMH summary
Volume 92, Issue 4, 2017, pp. 777–800
DOI: 10.4171/CMH/424

Published online: 2017-10-24

Generalized $\beta$-transformations and the entropy of unimodal maps

Daniel J. Thompson[1]

(1) The Ohio State University, Columbus, USA

Generalized $\beta$-transformations are the class of piecewise continuous interval maps given by taking the $\beta$-transformation $x \mapsto \beta x$ (mod 1), where $\beta >1$, and replacing some of the branches with branches of constant negative slope. If the orbit of 1 is finite, then the map is Markov, and we call $\beta$ (which must be an algebraic number) a generalized Parry number. We show that the Galois conjugates of such $\beta$ have modulus less than 2, and the modulus is bounded away from 2 apart from the exceptional case of conjugates lying on the real line. We give a characterization of the closure of all these Galois conjugates, and show that this set is path connected. Our approach is based on an analysis of Solomyak for the case of $\beta$-transformations. One motivation for this work is that the entropy of a post-critically finite (PCF) unimodal map is the logarithm of a generalized Parry number. Thus, our results give a mild restriction on the set of entropies that can be attained by PCF unimodal maps.

Keywords: Interval maps, expansions of real numbers, topological entropy

Thompson Daniel: Generalized $\beta$-transformations and the entropy of unimodal maps. Comment. Math. Helv. 92 (2017), 777-800. doi: 10.4171/CMH/424